Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 27, 2022, 9:54 AM EDT for Durham County, Orange County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2022, 9:54 AM EDT (13:54 UTC)
- Expired
- May 27, 2022, 12:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WGUS52 KRAH 271354
FFWRAH
NCC063-135-271600-
/O.NEW.KRAH.FF.W.0009.220527T1354Z-220527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
954 AM EDT Fri May 27 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southern Durham County in central North Carolina...
Southeastern Orange County in central North Carolina...
* Until noon EDT.
* At 954 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the Chapel Hill and Durham. Between 1.5 and 2
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Durham, Chapel Hill, Carrboro, Bethesda, Parkwood, Eno River State
Park, Gorman, Jordan Lake and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3592 7910 3604 7900 3611 7891 3608 7879
3607 7878 3607 7875 3605 7875 3587 7890
3586 7902
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BLS1 follow-up statement
616
WGUS72 KRAH 271555
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1155 AM EDT Fri May 27 2022
NCC063-135-271605-
/O.EXP.KRAH.FF.W.0009.000000T0000Z-220527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Durham NC-Orange NC-
1155 AM EDT Fri May 27 2022
...FLASH FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR SOUTHERN
DURHAM AND SOUTHEASTERN ORANGE COUNTIES...
The heavy rain has ended. However, many creeks, including Third Fork
Creek in Durham and Bolin Creek in Chapel Hill, are still near
bankful and caution is advised in those areas.
LAT...LON 3592 7910 3604 7900 3611 7891 3608 7879
3607 7878 3607 7875 3605 7875 3587 7890
3586 7902
$$
BLSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:03 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 27, 8:03 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 803 AM EDT Fri May 27 2022 .SYNOPSIS... A warm front and increasingly humid air will retreat north across the southern Mid Atlantic this morning. A pre-frontal trough will then become quasi-stationary over the Piedmont today, followed by the passage of a cold front across the region tonight. High pressure, and associated much drier and warm conditions, will build across the region this weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 435 AM Friday... A mid/upper-level cyclone centered over srn IL/IN this morning will move ene to PA through 12Z Sat. A preceding, 50-55 kt sly jet streak extending from the srn Appalachians through the OH Valley in 500 mb upr air data last evening will strengthen to around 70 kts while lifting northeast and across the Mid Atlantic today. At the surface, a quasi-stationary wedge front and broad triple point low over wrn NC, diabatically-reinforced from multiple rounds of convection there during the past 12-18 hours, will continue to mix and pivot north across VA this morning and up the Mid Atlantic coast through the afternoon. An outflow boundary and confluence axis was evident in surface observational data from the broad triple point ssewd across the Upstate of SC and through the Savannah Basin, with backed/ssely flow and richer maritime Tropical moisture characterized by surface dewpoints in the lwr 70s to its east. That boundary, beneath a plume of deeper moisture with PWs of 1.6-1.8", will likely serve as a focus for bands of convection and multi-layer overcast that will move slowly ne across the cntl and ern Carolinas through midday-early afternoon. To the west of that moisture plume and early day convection, a pre-frontal trough will develop and strengthen swd across the Piedmont of the Carolinas and VA, including over the srn and wrn Piedmont of cntl NC, this afternoon. Stronger heating/deeper mixing in the drier air along and west of the trough axis, where more sunshine will result, will serve to sharpen a moisture and instability gradient over the Piedmont. Additional convection will likely develop and move off this boundary through the afternoon. Lastly, a cold front will move east and across cntl NC tonight. While an additional band of showers and isolated storms will likely accompany the front, the severe threat will have ended by that time. Regarding that severe threat, strengthening deep layer flow will result in 35-50 kts of effective shear, characterized by generally straight forecast hodographs. While these shear profiles will favor bowing cells/segments capable of wind damage, the combination of backed surface flow and the presence of a 35-45 kt low level jet over the srn Mid Atlantic will maintain elongated and cyclonically- curved hodographs through 1 km, with an associated mini- supercell/tornado risk, both in discrete cells and embedded QLCS segments. In addition to that severe risk, a flash flooding threat will result from training cells embedded in slowly-ewd progressing convective bands and amidst the anomalously high PWs. This threat would be greatest in urban areas from RDU to FAY. Temperatures today will be modulated by convection and clouds, with the highest temperatures in the lwr 80s likely over the srn and wrn Piedmont this afternoon, and perhaps also in the Coastal Plain before convection arrives, with upr 70s in between. Cooler and drier/less humid air will filter across the region overnight-Sat morning, with lows ranging from upr 50s to mid 60s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 210 AM Friday... The upper trough will progress through the region Sat, with the sub- tropical ridge shifting eastward into the region Sat night. At the surface, the cold front/surface trough will sit over the Coastal Plain Sat, then continue eastward to along the NC coast Sat night, with relatively cool high pressure settling over the Appalachians and into the mid-Atlantic through Sat night. Some showers and storms are possible along the lingering front/trough Sat, but should largely be east of central NC. Otherwise, dry weather is expected across the area through Sat night. Highs in the low to mid 80s, with lows in the upper 50s NW to mid 60s SE expected. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 225 AM Friday... The sub-tropical ridge will remain over the Southeast and mid- Atlantic through mid-week, with the center of the high generally over the OH Valley/northern mid-Atlantic. An area of low pressure off the Southeast US coast Mon/Tue, should move westward and inland over the Southeast by mid week. While rain cannot be completely ruled out, the high just to the north should keep it suppressed to the south. High pressure will dominate at the surface Mon, with a Piedmont trough possible Tue and Wed. A northern stream wave will move through the northern Plains and upper MS Valley through Wed and into the Great Lakes/OH Valley Wed night/Thu, pushing the ridge south and east. The best chance for rain in the extended forecast will be with this wave and associated cold front and pre-frontal trough, as they move into the mid-Atlantic/Northeast US Thu/Thu night. Temperatures will remain above average, gradually moderating with time, through at least mid-week. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 800 AM Friday... Mostly MVFR ceilings will generally lift and scatter to VFR by early to mid afternoon, while being prolonged and briefly lowered by showers and thunderstorms. Those showers and storms will come in the form of a band/line that will progress across the RDU and FAY vicinity between 14-16Z, then at RWI between 16-18Z. Additional, more-scattered showers and storms will then likely redevelop and affect the same three sites through 20-22Z. Lastly, a broken line of showers will accompany a cold front as it crosses cntl NC tonight, mainly north of FAY. Drier and stable air will filter into the region behind the front overnight-Sat morning. Outlook: Warm and dry high pressure, and associated VFR conditions, will extend across the region this weekend through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...KC LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, May 27, 6:53 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 653 AM EDT Fri May 27 2022 NCZ007>011-023>027-040-041-075>077-084>086-281100- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke- 653 AM EDT Fri May 27 2022 ...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ028-042-043-078-088-089-281100- Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 653 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Bands of thunderstorms today will be capable of producing isolated tornadoes, damaging wind gusts, and hail. Heavy rain and flash flooding may also result. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by late morning or early afternoon. NCZ021-022-038-039-073-074-083-281100- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson- 653 AM EDT Fri May 27 2022 ...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 27, 9:30 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 4 NE HIGH ROCK 35.65N 80.19W
05/27/2022 DAVIDSON NC 911 CALL CENTER
TREE DOWN ON ROADWAY. TIME ESTIMATED BY
RADAR.
&&Local storm report, May 27, 9:36 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
936 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG 2 SW THOMASVILLE 35.88N 80.10W
05/27/2022 DAVIDSON NC 911 CALL CENTER
TREE DOWN ON ROADWAY NEAR THE INTERSECTION
OF WALL ST AND FARMVIEW RD. TIME ESTIMATED
BY RADAR.
&&Special weather statement, May 27, 9:38 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
938 AM EDT Fri May 27 2022
NCZ042-077-086-088-271445-
Johnston NC-Hoke NC-Harnett NC-Cumberland NC-
938 AM EDT Fri May 27 2022
...Strong thunderstorms will impact portions of Harnett, Cumberland,
west central Johnston and eastern Hoke Counties through 1045 AM
EDT...
At 938 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pope AFB to Red Springs. Movement was
north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Bragg, Dunn, Angier, Godwin,
Pope AFB, Hope Mills and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 PM EDT for central North
Carolina.
&&
LAT...LON 3486 7893 3487 7892 3490 7894 3495 7903
3487 7914 3490 7929 3519 7918 3517 7914
3518 7913 3517 7913 3517 7910 3519 7910
3521 7915 3524 7916 3539 7910 3540 7909
3558 7851 3485 7880 3483 7890
TIME...MOT...LOC 1338Z 197DEG 44KT 3520 7909 3483 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJTLocal storm report, May 27, 9:48 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
948 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM TSTM WND DMG 2 NNE FEARRINGTON 35.83N 79.06W
05/27/2022 CHATHAM NC 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF LYSTRA RD
AND GOVERNORS DR. TIME ESTIMATED BY RADAR.
&&Local storm report, May 27, 9:51 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
951 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND DMG 7 W PITTSBORO 35.72N 79.29W
05/27/2022 CHATHAM NC 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF HADLEY
MILL RD AND JAM SHAMBLEY RD. TIME ESTIMATED
BY RADAR.
&&Local storm report, May 27, 9:54 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
954 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM TSTM WND DMG 2 WSW SILER CITY 35.71N 79.50W
05/27/2022 CHATHAM NC 911 CALL CENTER
TREE DOWN ALONG AIRPORT RD IN SILER CITY.
TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:15 PM EDT | Special Weather Statement | RAH | Forsyth | 60 min |
| May 27, 3:09 AM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 36 min |
| May 27, 3:22 AM EDT | Tornado Warning | RAH | Forsyth | 23 min |
| May 27, 4:50 AM EDT | Special Weather Statement | RAH | Forsyth | 55 min |
| May 27, 6:21 AM EDT | Special Weather Statement | RAH | Forsyth | 24 min |
| May 27, 6:25 AM EDT | Special Weather Statement | RAH | Stanly | 65 min |
| May 27, 6:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 63 min |
| May 27, 6:43 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 62 min |
| May 27, 7:02 AM EDT | Flash Flood Warning | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more | 3 hr |
| May 27, 7:12 AM EDT | Special Weather Statement | RAH | Anson, Montgomery | 63 min |
| May 27, 7:34 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond | 56 min |
| May 27, 7:46 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 59 min |
| May 27, 8:21 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Person | 54 min |
| May 27, 8:29 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Lee, Montgomery, Moore and 2 more | 61 min |
| May 27, 8:43 AM EDT | Tornado Warning | RAH | Person | 32 min |
| May 27, 8:48 AM EDT | Special Weather Statement | RAH | Hoke, Scotland | 42 min |
| May 27, 9:20 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Harnett, Lee and 5 more | 55 min |
| May 27, 9:31 AM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange | 119 min |
| May 27, 9:38 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke | 67 min |
| May 27, 10:10 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Harnett, Johnston and 3 more | 65 min |
| May 27, 10:44 AM EDT | Special Weather Statement | RAH | Halifax | 16 min |
| May 27, 10:56 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Johnston, Nash, Vance, Wake and 1 more | 64 min |
| May 27, 10:59 AM EDT | Special Weather Statement | RAH | Edgecombe | 31 min |
| May 27, 11:41 AM EDT | Special Weather Statement | RAH | Halifax | 34 min |
| May 27, 12:09 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 11 min |
| May 27, 2:33 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 27 min |
| May 27, 2:44 PM EDT | Special Weather Statement | RAH | Moore | 31 min |
| May 27, 3:15 PM EDT | Special Weather Statement | RAH | Lee | 30 min |
| May 27, 3:22 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 23 min |
| May 27, 3:42 PM EDT | Special Weather Statement | RAH | Lee | 33 min |
| May 27, 3:58 PM EDT | Special Weather Statement | RAH | Harnett | 32 min |
| May 27, 4:11 PM EDT | Areal Flood Advisory | RAH | Lee, Moore | 2 hr |
| May 27, 4:16 PM EDT | Special Weather Statement | RAH | Lee | 29 min |
| May 27, 4:26 PM EDT | Special Weather Statement | RAH | Durham, Granville | 64 min |
| May 27, 4:32 PM EDT | Areal Flood Advisory | RAH | Durham, Orange | 106 min |
| May 27, 4:48 PM EDT | Special Weather Statement | RAH | Harnett | 57 min |
| May 27, 4:55 PM EDT | Special Weather Statement | RAH | Scotland | 65 min |
| May 27, 5:04 PM EDT | Special Weather Statement | RAH | Wake | 26 min |
| May 27, 5:06 PM EDT | Flash Flood Warning | RAH | Johnston, Wake | 114 min |
| May 27, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 42 min |
| May 27, 5:22 PM EDT | Tornado Warning | RAH | Wake | 23 min |
| May 27, 5:42 PM EDT | Tornado Warning | RAH | Johnston, Wake | 17 min |
| May 27, 5:57 PM EDT | Special Weather Statement | RAH | Franklin | 33 min |
| May 27, 6:29 PM EDT | Special Weather Statement | RAH | Nash | 31 min |
| May 27, 6:56 PM EDT | Areal Flood Warning | RAH | Wake | 109 min |
| May 27, 6:56 PM EDT | Special Weather Statement | RAH | Harnett | 34 min |
| May 27, 7:00 PM EDT | Special Weather Statement | RAH | Halifax | 60 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.